North Dakota, 2006

Tornado and Flash Flood in North Dakota, April 28, 2006

April 28, 2006 · NWS FGF · 16 events in 6 counties and zones

11 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Apr 28, 9:19 AM CST, 4 hours 46 minutes earlier.

Area forecast discussion, Apr 28, 9:19 AM CST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1019 AM CDT FRI APR 28 2006

.UPDATE...MAIN CHALLENGE FOR TODAY WILL BE PRECIP/THUNDER CHANCES.
KMVX RADAR SHOWING SHOWERS ACROSS THE SE FA SLOWLY PROPAGATING N.
THIS MOST LIKELY IN RESPONSE TO UPPER JET (DIVERGENCE) IN
ASSOCIATION WITH NOSE OF WEAK LOW LEVEL JET (CONVERGENCE). MODELS
SHOW THIS TO FORCING MOST OF THE DAY...SLOWLY LIFTING NORTH. WILL
GO LIKELY POPS S OF A LINE FROM AROUND BJI-FAR. SHORTWAVE
RESPONSIBLE FOR SHOWERS ACROSS DVL BASIN SHOULD BE OUT OF FA BY
NOON. NEXT CONCERN BECOMES CONVECTIVE CHANCES ACROSS W FA THIS
AFTERNOON WHERE MOSTLY CLEAR SKIES MAY ALLOW FOR SUFFICIENT
HEATING TO CREATE WEAK INSTABILITY. WITH SFC BOUNDARY PRESENT AS
MAIN WAVE APPROACHES THERE SHOULD BE AFTERNOON THUNDER. ISOLD
SEVERE HAIL POSSIBLE...BUT MUCH LIKE YESTERDAY WEAK
INSTABILITY/WEAK DEEP LAYER SHEAR WILL KEEP MOST STORMS WEAK. MAIN
CHANGE TO WX GRIDS WAS TO MOVE THUNDER W OF FARGO CONSIDERING
CURRENT CLOUD SHIELD. REMAINDER OF FA IN BETWEEN THESE AREAS WILL
EXPERIENCE SCT SHOWERS AS FORCING INCREASES THROUGH THE AFTERNOON
HOURS. INCREASED WINDS ACROSS SE FA AS LOW LEVEL JET TO INCREASE
TO AROUND 30KTS BY NOON. UPDATE TO BE SENT BY 1045AM.

&&

.PREV DISCUSSION... (ISSUED 430 AM CDT FRI APR 28 2006)

SHORT TERM...
WATER VAPOR LOOP SHOWING UPPER LEVEL CIRCULATION OVER WESTERN ND
WITH A SHORT WAVE OVER EASTERN ND. SHORT WAVE WAS MOVING NORTH ABOUT
20 MPH. EXPECT SHORT WAVE TO MOVE INTO THE RED RIVER VALLEY TODAY
AND PRODUCE SHOWERS AND THUNDERSTORMS. UPPER JET CONTINUES TO DIG ON
WEST SIDE OF UPPER LOW. CIRCULATION CENTER FORECAST TO MOVE SOUTH
INTO NEB THEN EAST.

COLD CORE UPPER LOW WILL MOVE INTO THE CENTRAL DAKOTAS TODAY WITH A
NE-SW ORIENTATED UPPER LEVEL JET PUNCHING INTO SOUTHEAST ND THIS
AFTERNOON. PRECIPITABLE WATER CONTINUES TO RISE WITH SOUTH LOW LEVEL
FLOW WHILE A BACKING FLOW OCCURS OVER THE HIGH PLAINS

UPPER JET ON WEST SIDE OF UPPER LOW FORECAST TO DIG SOUTH ALONG THE
EASTERN ROCKIES. JET WILL INTERACT WITH UPPER LOW MOVING OUT OF THE
DESERT SOUTHWEST. RESULT WILL BE AN UPPER LOW OVER THE CENTRAL
PLAINS WITH VORTICITY LOBES ROTATING AROUND THE SYSTEM ON SUNDAY.

LONG TERM...
NO CHANGES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...AREAL FLOOD WARNINGS FOR WALSH AND PEMBINA COUNTIES.
MN...AREAL FLOOD WARNINGS FOR MARSHALL AND KITTSON COUNTIES.

&&

TG
Hazardous weather outlook, Apr 28, 6:09 AM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
709 AM CDT FRI APR 28 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291215-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
709 AM CDT FRI APR 28 2006

...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR MUCH OF THE NORTHERN RED
RIVER AND THE PEMBINA RIVER...

...AREAL FLOOD WARNINGS REMAIN IN EFFECT FOR PEMBINA...KITTSON...
WALSH AND MARSHALL COUNTIES IN THE NORTHERN RED RIVER VALLEY...

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE FOR THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER EASTERN NORTH
DAKOTA AND FAR WEST CENTRAL MINNESOTA SOUTH OF A LINE FROM DEVILS
LAKE NORTH DAKOTA TO ADA MINNESOTA. THE STORMS WILL BE MOST LIKELY
AFTER 3PM CDT AND SHOULD END SHORTLY AFTER SUNSET. THE STORMS WILL
MOST LIKELY PRODUCE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 hail, 3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Hail, Towner

When
April 28, 2:05 PM CST
Where
Towner County, 3 mi E of Armourdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
48.867, -99.300

Hail, Barnes

When
April 28, 2:50 PM CST
Where
Barnes County, 9 mi SE of Dazey
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
47.083, -98.067

Hail, Barnes

When
April 28, 3:00 PM CST
Where
Barnes County, 4 mi E of Litchville
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.650, -98.100

Hail, Ransom

When
April 28, 3:23 PM CST
Where
Ransom County, 5 mi S of Englevale
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.333, -97.900

Tornado, Sargent

When
April 28, 3:35 PM CST to 3:45 PM CST
Where
Sargent County, 2 mi N of Stirum
Rating
F0
Path length
2.5 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
46.250, -97.800

Brief and intermittent touchdowns occurred along the damage track through open fields. The wall cloud structure continued east and passed over Gwinner around 1620 CST. Dust was observed to swirl up into the wall cloud from the top of the Gwinner grain elevator.

Hail, Sargent

When
April 28, 3:45 PM CST
Where
Sargent County, 2 mi WNW of Stirum
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
46.233, -97.833

Flash Flood, Griggs

When
April 28, 4:00 PM CST to 4:30 PM CST
Where
Griggs County, 5 mi NE of Cooperstown
Reported by
TRAINED SPOTTER
Coordinates
47.500, -98.033

Water covered roads northeast of Cooperstown.

Hail, Sargent

When
April 28, 4:07 PM CST
Where
Sargent County, 4 mi W of Forman
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
46.117, -97.717

Hail, Sargent

When
April 28, 4:20 PM CST
Where
Sargent County, Gwinner
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
46.233, -97.650

Hail, Sargent

When
April 28, 5:13 PM CST to 5:23 PM CST
Where
Sargent County, 9 mi S of Cayuga
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.933, -97.383

Thunderstorm Wind, Ransom

When
April 28, 5:20 PM CST
Where
Ransom County, 7 mi S of Mc Leod
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.300, -97.300

Several 4 to 6 inch diameter tree branches were broken off in shelterbelts along the Sargent and Ransom County line. The trees were in the early leafing stages.

Thunderstorm Wind, Sargent

When
April 28, 5:20 PM CST
Where
Sargent County, 7 mi E of Milnor
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.250, -97.300

Several 4 to 6 inch diameter tree branches were broken off in shelterbelts along the Sargent and Ransom County line. The trees were in the early leafing stages.

Hail, Sargent

When
April 28, 5:57 PM CST
Where
Sargent County, 7 mi S of Geneseo
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.967, -97.283

The hail fell along the Sargent and Richland County line.

Hail, Richland

When
April 28, 5:57 PM CST
Where
Richland County, 10 mi S of Lidgerwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.933, -97.150

The hail fell along the Richland and Sargent County line.

Thunderstorm Wind, Richland

When
April 28, 6:05 PM CST
Where
Richland County, 1 mi SW of Barney
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
46.250, -97.017

Several 4 to 8 inch diameter branches were broken off of trees in a shelterbelt. The trees were in the early leafing stages.

Hail, Richland

When
April 28, 6:12 PM CST
Where
Richland County, 8 mi S of Lidgerwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
45.967, -97.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for North Dakota, 2006Warnings in North Dakota, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5502803, 5502804, 5502805, 5502806, 5502807, 5502808, 5502809, 5502810, 5502811, 5502812, 5502873, 5502874, 5502875, 5502876, 5502877, 5502878.